Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 285, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 26, 2019, 8:19 AM CDT for Marshall County, Washington County, Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2019, 8:19 AM CDT (13:19 UTC)
- Expired
- Aug 26, 2019, 9:15 AM CDT
- In force
- 56 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Marshall County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 106 km from the middle of the area, began a volume at 13:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 1.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 125 J/kg
- Mixed-layer CIN
- -276 J/kg
- Mixed-layer LCL
- 741 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted.
151
WUUS53 KTOP 261319
SVRTOP
KSC117-201-261415-
/O.NEW.KTOP.SV.W.0285.190826T1319Z-190826T1415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
819 AM CDT Mon Aug 26 2019
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Northeastern Washington County in north central Kansas...
Northwestern Marshall County in northeastern Kansas...
* Until 915 AM CDT.
* At 818 AM CDT, a severe thunderstorm was located 5 miles west of
Diller, moving southeast at 50 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Marysville, Blue Rapids, Hanover, Waterville, Beattie, Summerfield,
Oketo, Hollenberg and Bremen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4000 9624 3999 9624 3961 9671 4000 9717
TIME...MOT...LOC 1318Z 304DEG 43KT 4010 9704
HAIL...1.75IN
WIND...60MPH
$$
BD4 follow-up statements
298
WWUS53 KTOP 261335
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
835 AM CDT Mon Aug 26 2019
KSC117-201-261415-
/O.CON.KTOP.SV.W.0285.000000T0000Z-190826T1415Z/
Washington-Marshall-
835 AM CDT Mon Aug 26 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM CDT
FOR NORTHEASTERN WASHINGTON AND NORTHWESTERN MARSHALL COUNTIES...
At 834 AM CDT, a severe thunderstorm was located 4 miles northeast of
Hollenberg, moving southeast at 40 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Spotter reported golf ball size hail in the town of Diller
in Nebraska at 831 AM CDT.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Marysville, Blue Rapids, Hanover, Waterville, Beattie, Summerfield,
Oketo, Hollenberg and Bremen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4000 9624 3999 9624 3961 9671 4000 9717
TIME...MOT...LOC 1334Z 307DEG 36KT 4001 9691
HAIL...2.00IN
WIND...60MPH
$$
BD610
WWUS53 KTOP 261356
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
856 AM CDT Mon Aug 26 2019
KSC117-201-261415-
/O.CON.KTOP.SV.W.0285.000000T0000Z-190826T1415Z/
Washington-Marshall-
856 AM CDT Mon Aug 26 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM CDT
FOR NORTHEASTERN WASHINGTON AND NORTHWESTERN MARSHALL COUNTIES...
At 855 AM CDT, a severe thunderstorm was located near Marysville,
moving southeast at 40 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Trained weather spotters reported golf ball size hail in
the town of Diller in Nebraska at 831 AM CDT.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Marysville around 900 AM CDT.
Blue Rapids around 910 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4000 9624 3999 9624 3961 9671 3988 9703
4000 9690
TIME...MOT...LOC 1355Z 311DEG 35KT 3986 9672
HAIL...2.00IN
WIND...60MPH
$$
BD299
WWUS53 KTOP 261405
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
905 AM CDT Mon Aug 26 2019
KSC201-261414-
/O.CAN.KTOP.SV.W.0285.000000T0000Z-190826T1415Z/
Washington-
905 AM CDT Mon Aug 26 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WASHINGTON COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4000 9624 3999 9624 3961 9671 3970 9681
3986 9681 4000 9668
TIME...MOT...LOC 1404Z 312DEG 34KT 3978 9670
$$
KSC117-261415-
/O.CON.KTOP.SV.W.0285.000000T0000Z-190826T1415Z/
Marshall-
905 AM CDT Mon Aug 26 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM CDT
FOR NORTHWESTERN MARSHALL COUNTY...
At 904 AM CDT, a severe thunderstorm was located 5 miles southwest of
Marysville, moving southeast at 40 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters reported golf ball size hail in
the town of Diller in Nebraska at 831 AM CDT.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Marysville, Blue Rapids, Waterville, Beattie, Summerfield and Oketo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4000 9624 3999 9624 3961 9671 3970 9681
3986 9681 4000 9668
TIME...MOT...LOC 1404Z 312DEG 34KT 3978 9670
HAIL...1.75IN
WIND...60MPH
$$
BD556
WWUS53 KTOP 261414
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
914 AM CDT Mon Aug 26 2019
KSC117-261424-
/O.EXP.KTOP.SV.W.0285.000000T0000Z-190826T1415Z/
Marshall-
914 AM CDT Mon Aug 26 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MARSHALL COUNTY
WILL EXPIRE AT 915 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm. A significant weather advisory has replaced this
warning.
LAT...LON 4000 9624 3999 9624 3961 9671 3970 9681
3986 9681 4000 9668
TIME...MOT...LOC 1414Z 304DEG 43KT 3972 9659
$$
BDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 6:38 AM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Aug 26, 6:38 AM CDT, 1 hour 41 minutes before
Area Forecast Discussion National Weather Service Topeka KS 638 AM CDT Mon Aug 26 2019 ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 335 AM CDT Mon Aug 26 2019 There are several forecast challenges in the short term. A weakening storm complex was working east-southeast across southern South Dakota and northern Nebraska early this morning associated with a shortwave digging into this region. Objective analysis has a near 999 mb surface low over eastern Colorado though the pressure gradient over eastern Kansas is quite weak. Locations that cleared Sunday afternoon have seen low cloud and some fog develop, however there is also a field of stratus around 5000 feet AGL indicated on IR satellite and observations making modest east to northeast progress over eastern Kansas. The cold front associated with the northern wave is somewhat ill-defined in part due to the MCS. The last several RAP and HRRR runs have indicated elevated thunderstorm development occurring overhead near 12Z as a moderate low-level jet increases. The aforementioned higher deck of cloud indicates good saturation near the jet level, but there is also a rather warm layer suggested to exist about the jet, but enough downstream forcing is also indicated for little elevated CIN later this morning. Have kept the chance PoPs for much of the area this morning with at least minor concern for some hail production in effective shear near 40 knots. Patchy to areas of fog will likely continue through dawn but increasing mixing downstream of the approaching front should see the low cloud and fog slowly diminish this morning, though confidence in scouring is lower than normal with backed flow continuing. Timing of the cold front through central and eastern Kansas remains difficult to pin down, but even the slowest solutions clear the boundary out of the CWA by early evening. Mixing of an increasingly-moist lower troposphere brings dewpoints into the middle to perhaps upper 70s in southern locations for a very unstable airmass to be in place ahead of the front. All guidance continues to rapidly weaken any remaining capping as the front passes though there is a variety of solutions in convection coverage and intensity. At least moderate PoPs are in order for southern and eastern locations in the mid afternoon to early evening. Winds veering to the west by 500 mb create an environment supporting at least initial supercell storms with low-level shear enough for some tornado potential. Deep moisture and weak winds aloft should bring more linear updrafts with time. Immediate post- frontal northwest winds could approach 35 knots with a decent pressure gradient in its wake. The late evening to overnight hours should be quiet. .LONG TERM...(Tuesday through Sunday) Issued at 335 AM CDT Mon Aug 26 2019 The subsequent wave tracking southeast through the trough Tuesday and Tuesday night continues to look moisture-starved and the dry forecast continues through the mid-week. Precip chances increase for the late week into the weekend as the next front settles into the area in the continued northwest flow over the central portions of the CONUS. Temperatures should remain to be somewhat below late- August normals save some pre-frontal warmer values Thursday. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 638 AM CDT Mon Aug 26 2019 Overall only minor changes to the going forecast. Main concerns are ceiling and visibility trends at TOP and FOE though another area of IFR clouds over central Kansas could impact MHK as well. Still expect some improvements through the day though exact timing is uncertain. Elevated convection this morning should be weak with more impactful storms possible around 22Z at TOP and FOE. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...65 LONG TERM...65 AVIATION...65
Hazardous weather outlook, Aug 26, 4:25 AM CDT, 3 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 425 AM CDT Mon Aug 26 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-270930- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 425 AM CDT Mon Aug 26 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Areas of fog are possible this morning across parts of east- central and northeast Kansas. Thunderstorms are possible across the entire area through early afternoon. Thunderstorm chance end from northwest to southeast during the mid-afternoon to mid-evening hours. Some of the storms could be severe, with the greatest chances for severe storms being southeast of a line from Council Grove to Oskaloosa from 3 PM to 8 PM. Large hail, damaging winds, and a few tornadoes will be possible in this area. Hail up to around an inch in diameter could occur with a few storms this morning into the early afternoon. Minor river flooding on the Big Blue River near Blue Rapids will continue through the end of the week. Minor river flooding may occur on a few rivers in north central Kansas today and tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed in the mid afternoon to early evening hours in east central Kansas. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Aug 26, 6:45 AM CDT, 1 hour 34 minutes before
Special Weather Statement National Weather Service Topeka KS 645 AM CDT Mon Aug 26 2019 KSZ009-010-261215- Washington-Marshall- 645 AM CDT Mon Aug 26 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON AND NORTHWESTERN MARSHALL COUNTIES UNTIL 715 AM CDT... At 645 AM CDT, Doppler radar was tracking a strong thunderstorm near Hollenberg, moving east at 45 mph. Nickel size hail will be possible with this storm. Locations impacted include... Marysville, Hanover, Oketo, Hollenberg and Bremen. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4000 9657 3972 9665 3986 9715 4000 9710 TIME...MOT...LOC 1145Z 283DEG 38KT 3994 9703
Special weather statement, Aug 26, 7:12 AM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Topeka KS
712 AM CDT Mon Aug 26 2019
KSZ010-261245-
Marshall-
712 AM CDT Mon Aug 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL COUNTY UNTIL 745 AM
CDT...
At 712 AM CDT, Doppler radar was tracking a strong thunderstorm near
Marysville, moving southeast at 45 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Marysville, Blue Rapids, Frankfort, Waterville, Axtell, Beattie and
Oketo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3995 9624 3984 9624 3956 9637 3956 9651
3967 9681 3975 9681 4000 9668
TIME...MOT...LOC 1212Z 293DEG 40KT 3982 9668The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 6:45 AM CDT | Special Weather Statement | TOP | Washington | 30 min |
| Aug 26, 7:12 AM CDT | Special Weather Statement | TOP | Marshall | 33 min |
| Aug 26, 8:58 AM CDT | Special Weather Statement | TOP | Jackson | 32 min |
| Aug 26, 9:13 AM CDT | Special Weather Statement | TOP | Marshall | 32 min |
| Aug 26, 9:26 AM CDT | Areal Flood Advisory | TOP | Marshall | 3 hr |
| Aug 26, 9:29 AM CDT | Special Weather Statement | TOP | Jefferson, Shawnee | 31 min |
| Aug 26, 9:37 AM CDT | Special Weather Statement | TOP | Jackson, Pottawatomie | 23 min |
| Aug 26, 9:52 AM CDT | Areal Flood Advisory | TOP | Brown, Jackson, Nemaha | 2 hr |
| Aug 26, 10:00 AM CDT | Special Weather Statement | TOP | Douglas | 30 min |
| Aug 26, 10:13 AM CDT | Special Weather Statement | TOP | Jefferson, Shawnee | 32 min |
| Aug 26, 10:25 AM CDT | Areal Flood Advisory | TOP | Jefferson | 3 hr |
| Aug 26, 10:34 AM CDT | Flash Flood Warning | TOP | Jefferson | 2 hr |
| Aug 26, 10:44 AM CDT | Areal Flood Advisory | TOP | Douglas, Jefferson, Shawnee | 3 hr |
| Aug 26, 11:03 AM CDT | Special Weather Statement | TOP | Franklin, Osage | 27 min |
| Aug 26, 11:24 AM CDT | Special Weather Statement | TOP | Franklin | 36 min |
| Aug 26, 1:59 PM CDT | River Flood Warning | TOP | Marshall | 29 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.